Back on Dopamax

I mean, Topamax, hence the lack of blogging.

I quit Valproic Acid after ten days and a two pound weight gain. I know, know, two measly pounds is nothing when it comes to psych meds, but I figured that if I was already starting to gain, despite eating so little and so healthy, I was bound to gain in the long run. Also, my long past with an eating disorder didn’t help the situation, as I’m still deathly afraid of “fat pills,” and from the research I’ve read on Valproic Acid, it definitely is a risky med when it comes to weight gain.

So, I quit Valproic Acid, remained stable solely on Latuda until November, and then could not stop crying for the life of me. Antidepressants are no longer an option, so I opted to go back on Topamax. The crying stopped immediately, which was great, but so did some others things, such as blogging. I completely stopped writing once I went back on Topamax- there is a real reason they call it Dopamax! I’d sit in front of my laptop and get ready to write, as usual, but, as hard as this is to describe, when I’d look into my mind for writing material, my mind would be empty and filled with “fluff” instead. That’s what Topamax feels like- your brain is full of fluff. It’s beneficial in that it removed the unnecessary, over-exaggerated emotions and I could realize that there was nothing, in fact, to cry about; however, it really interferes with basic cognitive functioning. I remember how easy writing use to be; the words would flow with ease and I’d have endless things to say. Now writing a simple blog entry is a real challenge, and that’s coming from someone who has a master’s degree and used to write 20-page essays in grad school with ease!

I miss my functional brain 😦

So, there lies the rub: I’ve become much more stable on Latuda and Topamax, to where I’m ready to move forward with my life now. My current job is not challenging enough so I’m starting to look elsewhere. However; I question whether I can actually perform at a challenging job on this current medication. I’m starting to learn how to compensate for the Topamax-induced-stupidity (I’m blogging again!) but it’s such a challenge.

My options at the moments are 1) to just go for it- start applying for jobs, stick with the medication, and hope that I can compensate enough, 2) wean off meds- I’m not sure if this is even feasible at this time, especially since my psychologist recommends that I stay on meds for two years before considering discontinuing, or 3) consider switching meds yet again, which would mean I’d have to hold off on job hunting until I got stabilized on a new med.

I have done some research and studies suggest that Topamax has much more adverse effects on cognition than other anticonvulsants, such as Lamictal. I have yet to try Lamictal, so that could be an option.

Here are some studies I looked at:

Advertisements
This entry was posted in Uncategorized and tagged , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s